Hail, St. Francis
- When
- May 14, 3:28 PM CST to 3:33 PM CST
- Where
- St. Francis County, Palestine
- Measured
- 1.75 in hail
- Reported by
- Post Office
- Coordinates
- 34.970, -90.880
A cold front moved through the Mid-South during the afternoon and evening hours of May 14th, 2010 and interacted with a very unstable air mass. Showers and thunderstorms developed along and ahead of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A cold front moved through the Mid-South during the afternoon and evening hours of May 14th, 2010 and interacted with a very unstable air mass. Showers and thunderstorms developed along and ahead of the front. Some storms became severe producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 14, 2:51 PM CST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 351 PM CDT FRI MAY 14 2010 .DISCUSSION... A STATIONARY FRONT EXTENDS ACROSS OUR CWA JUST NORTHWEST OF MEMPHIS AND JACKSON. THIS BOUNDARY HAS BEEN THE FOCUS AREA FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON WITH A FEW STORMS CONTAINING LARGE HAIL. EXPECT THE SEVERE STORM POTENTIAL TO CONTINUE DURING THE MAX HEATING OF THE DAY ALONG THE BOUNDARY WHERE INSTABILITY IS HIGH. THUNDERSTORM POTENTIAL WILL REMAIN HIGH THROUGH THE WEEKEND AS A SERIES OF SHORTWAVES MOVE THROUGH THE AREA. THE STATIONARY BOUNDARY WILL EVENTUALLY MOVE NORTHWARD INTO MISSOURI AND KENTUCKY ON SATURDAY. THE CHANCE OF THUNDERSTORMS WILL EVENTUALLY COME TO AN END MONDAY NIGHT AS BOUNDARY MOVES THROUGH AS A COLD FRONT. THE REST OF THE FORECAST PERIOD WILL BE A LITTLE COOLER AND DRIER BUT A RETURN FLOW MAY WARRANT LOW CHANCES OF SHOWERS AND THUNDERSTORMS IN LATER FORECASTS IF NEEDED. SWC && .AVIATION... 18Z TAFS TSRA TO CONTINUE TO DEVELOP ALONG THE I40 CORRIDOR ALL AFTERNOON. DEVELOPMENT LINE TO MOVE SOUTH AS AFTERNOON PROGRESSES. WINDS OUT OF SW UNTIL FROPA...THEN NORTHERLY WIND ARE ON THE DOCKET. LITTLE OR NO IMPROVEMENT IN CIGS THIS AFTERNOON. SOME BR IN MKL/TUP LATE TNGT. WER && .PRELIMINARY POINT TEMPS/POPS... MEM 69 83 67 83 / 50 50 40 60 MKL 65 81 64 81 / 40 50 40 60 JBR 63 79 64 81 / 50 50 40 60 TUP 69 85 67 85 / 30 40 30 60 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 405 AM CDT FRI MAY 14 2010 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-151115- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 405 AM CDT FRI MAY 14 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER NORTH OF A BOONEVILLE MISSISSIPPI TO CLARKSDALE MISSISSIPPI LINE THIS AFTERNOON AND THIS EVENING. A COLD FRONT WILL PUSH SOUTH INTO THE AREA TODAY AND INTERACT WITH A MOIST AND INCREASINGLY UNSTABLE AIRMASS. SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL AS THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. THE BEST TIME FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE BETWEEN NOON AND 9 PM THOUGH SOME THREAT WILL CONTINUE OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH MONDAY. SOME OF THESE STORMS COULD BECOME SEVERE AS A SERIES OF UPPER LEVEL DISTURBANCES INTERACTS WITH A WARM...MOIST AND UNSTABLE AIRMASS ACROSS THE MID SOUTH. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS WITH ANY STORMS THAT BECOME SEVERE. ONE TO TWO INCHES OF RAINFALL IS POSSIBLE THROUGH MONDAY WHICH COULD RESULT IN SOME LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FROM THIS AFTERNOON THROUGH THIS WEEKEND. SJM
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
152 PM CDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM HAIL 3 W PARIS 35.79N 88.45W
05/14/2010 M1.00 INCH HENDERSON TN LAW ENFORCEMENT
0135 PM HAIL MCKENZIE 36.14N 88.51W
05/14/2010 M0.88 INCH CARROLL TN TRAINED SPOTTER
0136 PM HAIL MCKENZIE 36.14N 88.51W
05/14/2010 M1.00 INCH CARROLL TN LAW ENFORCEMENT
&&
JABPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
156 PM CDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM HAIL 3 W PARIS 35.79N 88.45W
05/14/2010 M1.00 INCH HENDERSON TN LAW ENFORCEMENT
1250 PM HAIL 10 W PARIS 36.30N 88.49W
05/14/2010 E1.75 INCH HENRY TN PUBLIC
HAIL RANGED FROM DIME TO GOLFBALL SIZE.
0135 PM HAIL MCKENZIE 36.14N 88.51W
05/14/2010 M0.88 INCH CARROLL TN TRAINED SPOTTER
0136 PM HAIL MCKENZIE 36.14N 88.51W
05/14/2010 M1.00 INCH CARROLL TN LAW ENFORCEMENT
&&
JABSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 244 PM CDT FRI MAY 14 2010 TNZ055-142000- DECATUR TN- 244 PM CDT FRI MAY 14 2010 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 300 PM CDT FOR... SOUTHERN DECATUR COUNTY IN TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 3 MILES SOUTH OF DECATURVILLE AT 245 PM CDT...MOVING NORTHEAST AT 25 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN DECATUR COUNTY SHOULD MONITOR THIS STORM CLOSELY. .A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY AREA.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
248 PM CDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM HAIL 3 W PARIS 35.79N 88.45W
05/14/2010 M1.00 INCH HENDERSON TN LAW ENFORCEMENT
1250 PM HAIL 10 W PARIS 36.30N 88.49W
05/14/2010 E1.75 INCH HENRY TN PUBLIC
HAIL RANGED FROM DIME TO GOLFBALL SIZE.
0135 PM HAIL MCKENZIE 36.14N 88.51W
05/14/2010 M0.88 INCH CARROLL TN TRAINED SPOTTER
0136 PM HAIL MCKENZIE 36.14N 88.51W
05/14/2010 M1.00 INCH CARROLL TN LAW ENFORCEMENT
0240 PM HAIL 2 N HUNTINGDON 36.04N 88.41W
05/14/2010 M0.75 INCH CARROLL TN TRAINED SPOTTER
&&
JABPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
257 PM CDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM HAIL 3 W PARIS 35.79N 88.45W
05/14/2010 M1.00 INCH HENDERSON TN LAW ENFORCEMENT
1250 PM HAIL 10 W PARIS 36.30N 88.49W
05/14/2010 E1.75 INCH HENRY TN PUBLIC
HAIL RANGED FROM DIME TO GOLFBALL SIZE.
0135 PM HAIL MCKENZIE 36.14N 88.51W
05/14/2010 M0.88 INCH CARROLL TN TRAINED SPOTTER
0136 PM HAIL MCKENZIE 36.14N 88.51W
05/14/2010 M1.00 INCH CARROLL TN LAW ENFORCEMENT
0220 PM HAIL 7 W HUNTINGDON 36.01N 88.54W
05/14/2010 E1.00 INCH CARROLL TN PUBLIC
0240 PM HAIL 2 N HUNTINGDON 36.04N 88.41W
05/14/2010 M0.75 INCH CARROLL TN TRAINED SPOTTER
&&
JABSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 419 PM CDT FRI MAY 14 2010 ARZ036-MSZ001-007-142145- CRITTENDEN AR-DE SOTO MS-TUNICA MS- 419 PM CDT FRI MAY 14 2010 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 445 PM CDT FOR... SOUTH CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS... WESTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI... NORTHEASTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED OVER LAKE CORMORANT AT 420 PM CDT...MOVING NORTHEAST AT 15 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN CRITTENDEN...DESOTO AND TUNICA COUNTIES...INCLUDING LOCATIONS NEAR HORN LAKE...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES HORN LAKE.
The Memphis radar (KNQA), 101 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230225, 230229, 230231, 230232.